Hail, Alexander
- When
- April 15, 1:07 PM CST
- Where
- Alexander County, 2 mi SE of Olive Branch
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.150, -89.324
Quarter-size hail was reported at Horseshoe Lake.
Two distinct severe storms crossed southern Illinois during the afternoon and evening. During the afternoon, an isolated severe storm tracked east across the Ohio River counties from near Cairo to near Metropolis and then the Golconda area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Two distinct severe storms crossed southern Illinois during the afternoon and evening. During the afternoon, an isolated severe storm tracked east across the Ohio River counties from near Cairo to near Metropolis and then the Golconda area. This storm produced swaths of quarter-size hail and a few damaging wind gusts. During the evening, a line of severe storms moved east across the Interstate 57 corridor from around Marion to the Mount Vernon area. Isolated large hail and damaging winds accompanied these storms. The storms formed along and ahead of a cold front that trailed southward from a low pressure system over the western Great Lakes. The air mass remained moderately unstable into the evening hours, when mixed-layer capes decreased to around 1000 j/kg. Effective bulk wind shear averaged around 35 knots in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 15, 11:15 AM CST, 1 hour 52 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1215 PM CDT Sat Apr 15 2023 .UPDATE... Updated aviation section for 18z taf issuance && .SHORT TERM...(Today through Sunday night) Issued at 230 AM CDT Sat Apr 15 2023 Our current surface chart shows open southerlies with dew points in the 50s. Some upper 50s/near 60 dew points reside to our south and southwest, and are modeled to lift into the FA today. Active convection is tied to low pressure in the Plains and will be the focus of our attention today-tonight. All of the CAM's, in some form or fashion, develop showers/storms over SEMO this morning. There is modeled to be some elevated instability, and a closer examination reveals isentropic upglide from about 305-310K, with moisture pooling just below that. Showalters pick up on this, showing an impressive/rapid drop to negative 2 to negative 4 across SEMO by 15Z...supporting the CAM modeled elevated showers/thunderstorms activity early. Flow aloft this morning is fairly uniform 20-30 kts unidirectional, the increased speeds/shear and certainly the more robust lapse rates holding off til the main show this evening. Early day updrafts will compete against the mid level ridge, loosing its grip as it is driven east by the approaching storm system wave. Freezing levels around 12K at this time, with -20C levels in the lower 20Ks. Winds might not be a concern but an isolated thunderstorm hailer cannot be ruled out as the morning wears on. As stated, the main show is the evening arrival of the system as the primary upper jet dynamics and strong ascent comes into play. Columnar lapse rates steepen in robust fashion and CAPES are likewise sufficient to promote sustained updrafts in an increasingly sheared environment. The system maintains its modeled tendency to negatively tilt, and the linear development expected suggests hailers and damaging winds are the main show, with the tornadic threat more isolated/featured with any particularly strong cells or accelerations from the line. Timing wise, largely speaking, peak strength/activity looks like an evening event 00z-06z, with losing of most favorable parameters after that time and the farther east it pushes. Other sensible weather evolutions of note include the increasing gradient winds expected as the system nears, with breezy 15-30 mph winds commonplace, maybe some higher gusts at times esp Sunday. As to how much rainfall/flooding concerns, PW's in the mid-upr 1 inch range in our western FA run 150-200% of normal, but speed of movement should preclude more widespread flooding issues. What will have to be watched is any training that occurs, for a more localized hazard. This is in line w/the WPC Marginal Risk outlook for our western FA. WPC QPF paints a broad swath of 1 inch plus across our west, with some embedded 1.5 inch amounts possible. Won't be shocked either to see cyclone induced claps of thunder into Sunday, so accepted the NBM/Builder's production of such w/minor massage edits. .LONG TERM...(Monday through Friday) Issued at 230 AM CDT Sat Apr 15 2023 As the strong/deep cyclone just passed makes slow but steady northeast movement from the Great Lakes to the Upper Ohio Valley, high pressure at the surface and aloft gradually fills its wake and builds overtop the PAH FA during the first half of the coming work week. This promotes a daily warming trend that begins still on the cool side Monday with seasonally cool 60s predominantly for highs and lower to middle half 40s for lows. The mercury warms nicely in the days following, with highs moving into/thru the 70s Tuesday-Wednesday while lows rise thru the 50s and near 60 in some locations by Wednesday night. While some deterministic modeling has painted light qpf atop the ridge for portions of the FA early in the week, not enough members participate for audible pops in the blended model, and we accept that with our focus on pops returning with the late week warming and breakdown of the ridge. This allows low pressure to drag a front into the vicinity within the now developed zonal flow pattern. We've nudged upwards to 80 for highs and 60 for lows by Thursday, offering a little more energy for the front to tap as showers/storm chances return in more audible earnest. The NBM drags the front slowly into/across the area Friday, so pops continue as the diurnal temp curve mutes due to the pops/clouds and slightly cooler air incoming behind it, with seasonal spring time low-mid 70s for highs and mid-uper 40s for lows to finish out the work week. && .AVIATION... Issued at 1215 PM CDT Sat Apr 15 2023 A round of thunderstorms is possible this afternoon, associated with warmer and more moist air moving into the region. These storms were over se Missouri at 17z, progressing east-northeast. These storms will be accompanied by locally heavy rain and brief mvfr to ifr vsbys. The storms may not reach sw Indiana and nw Kentucky, so the kevv/kowb tafs will be dry this afternoon. Otherwise, expect gusty south winds up to 20kt this afternoon with vfr conditions. A cold front will move east across the region tonight, preceded by a potentially stronger round of thunderstorms. A short period of ifr conditions will be included in the kpah/kcgi/kmvn tafs between 00z and 06z. These storms will likely contain gusty winds. The storms should weaken by the time they reach sw Indiana and nw Kentucky. The tafs will contain some mvfr conditions there. Following the frontal passage, winds will become gusty from the west. Widespread mvfr cigs will arrive behind the front and continue through the morning Sunday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && Aviation...MY
Hazardous Weather Outlook National Weather Service Paducah KY 435 AM CDT Sat Apr 15 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 435 AM CDT Sat Apr 15 2023 /535 AM EDT Sat Apr 15 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight The chance of strong to severe storms is greatest this evening. Damaging winds and large hail are the primary hazards, though isolated tornadoes cannot be ruled out. The best chance is in southeast Missouri and adjacent parts of southern Illinois and western Kentucky. Gusty winds, hail, lightning, and locally heavy rain with potential for flooding will also be hazards with any thunderstorms across the entire region through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gusty winds 30 to 35 mph are forecast Sunday, and thunderstorms return to the forecast Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation later today is expected.
The Paducah radar (KPAH), 50 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
7 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter-size hail was reported at Horseshoe Lake.
Several tree limbs were down around the town of Olmsted.
Nickel-size hail was also reported in the immediate vicinity, at Round Knob.
Several trees and large limbs were down at Airport Road.
Hail accumulated several inches deep in southern Pope County between Golconda and Hamletsburg.
Trees were down and power was out. Winds were estimated over 60 mph.
Dime-size hail was photographed by a trained spotter between the Crab Orchard National Wildlife Refuge and the Interstate 24 junction with I-57.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086616, 1086617, 1086623, 1086618, 1086624, 1086619, 1086625, 1086620, 1086621, 1086622.